New York, 2009

Damaging Wind in New York, June 25, 2009

June 25, 2009 · NWS ALY · 1 event in 1 county or zone

The combination of a weakening cold front approaching from the west, and an unstable air mass in place, led to the development of isolated thunderstorms across portions of eastern New York during Thursday evening June 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of a weakening cold front approaching from the west, and an unstable air mass in place, led to the development of isolated thunderstorms across portions of eastern New York during Thursday evening June 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 25, 7:02 PM EST, 44 minutes earlier.

Area forecast discussion, Jun 25, 7:02 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
802 PM EDT THU JUN 25 2009

.SYNOPSIS...
A WEAK COLD FRONT...WHICH WAS JUST WEST OF LAKE ONTARIO...WILL
MOVE TOWARD OUR REGION TONIGHT...AND SLOWLY CROSS OUR
REGION OVERNIGHT INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CONVECTION TRACKING THROUGH SCHOHARIE VALLEY INTO THE CATSKILLS IS
THE PRIMARY THREAT FOR POTENTIAL SEVERE THUNDERSTORMS...SO
CANCELING THE SEVERE THUNDERSTORM WATCH FOR AREAS NORTH OF THE
MOHAWK RIVER. SOME COOLING AND STABLIZING BEGINNING TO TAKE
PLACE...AND CONVECTION SLOWLY WEAKENING.

PREVIOUS DISCUSSION FOLLOWS...

CLUSTER OF STRONG/SEVERE CONVECTION CONTINUES TO TRACK SE THROUGH
WESTERN NY...AND WILL CONTINUE TO TRACK ALONG THE NY/PA
BORDER..PERHAPS THROUGH PARTS OF THE CATSKILLS THIS EVENING.
STEERING FLOW SEEN IN MORNING UPPER AIR DATA AND CURRENT AREA
RADAR VWP WIND DATA SHOWS CONVECTION WILL CONTINUE TO TRACK
SOUTHEAST INTO THIS EVENING. HIGHER DEW POINTS ADVECTING EAST
ALONG WITH THE LOW LEVEL THERMAL RIDGE. SOME ISOLATED TO
SCATTERED CONVECTION SEEN IN ADIRONDACKS NOW...AND ISOLATED TO
SCATTERED CONVECTION WILL CONTINUE WITH THIS DIFFUSE DEW POINT
BOUNDARY...ESPECIALLY INITIATING IN AREAS OF TERRAIN.

AS MID LEVEL AND UPPER LEVEL SYSTEM APPROACH...AS WELL AS A WEAK
COLD FRONT...STEERING FLOW WILL TURN MORE WEST AND WEST-SOUTHWEST
LATE THIS EVENING AND OVERNIGHT. CONVECTION IN GREAT LAKES
BEGINNING TO DEVELOP...AND SHOULD BECOME MORE SOLID WITH THE
INCREASED LOW LEVEL FORCING ALONG THE WEAK COLD FRONT...THEN
TRACK EAST...REACHING OUR WESTERN AREAS AROUND MIDNIGHT. SCATTERED
CONVECTION SHOULD TRACK EAST RESULTING IN SCATTERED CONVECTION
OVER THE ENTIRE AREA THROUGH THE EARLY MORNING HOURS...EXITING
AROUND OR SHORTLY AFTER SUNRISE. WORDING SMALL HAIL AND GUSTY
WINDS INTO FORECAST DUE TO THE CURRENT MODE OF CONVECTION...AND
LOW LEVEL THERMAL/DEW POINT RIDGE IN THE AREA OVERNIGHT. LOWS
TONIGHT IN THE 60S TO NEAR 70.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
STRENGTHENING UPPER IMPULSE TRACKS OUT OF THE GREAT LAKES...AND
COOLING AT THE BOUNDARY LAYER TIGHTENS THE BOUNDARY LAYER THERMAL
GRADIENT...CONTRIBUTING TO ENOUGH FRONTOGENESIS TO INITIATE NEW
CONVECTION IN THE CATSKILLS...TO SOUTHERN CAPITAL DISTRICT AREA TO
NORTHERN BERKSHIRES AND POINTS SOUTH. SOME SCATTERED CONVECTION IN
THE TERRAIN OF THE ADIRONDACKS AND GREEN MOUNTAINS AS WELL WITH
SOME LINGERING INSTABILITY AND MOISTURE. DEPENDING ON THE DEGREE
OF CONVECTIVE DEBRIS...HIGHS GENERALLY IN THE 80S...COOLER IN
HIGHER ELEVATIONS. SURFACE WINDS WILL SHIFT TO LIGHT NORTHWEST
DURING THE DAY...WHICH SUGGESTS AT LEAST SOME SUNSHINE PERIODS
DURING THE DAY. SOME POTENTIAL FOR SEVERE THUNDERSTORMS...SO
WORDING SMALL HAIL AND GUSTY WINDS FOR NOW. CONVECTION LINGERS IN
SOUTHERN AND EASTERN AREAS DURING THE EVENING.

BOUNDARY LAYER WIND SHIFT AND BETTER BOUNDARY LAYER COOLING TRACKS
THROUGH THE REGION LATER FRIDAY NIGHT AND THROUGH THE DAY
SATURDAY...WITH CONTINUED SCATTERED CONVECTION. HOWEVER...WITH THE
WEST BOUNDARY LAYER FLOW TURNING TO NORTH AND NORTHWEST...SOME
BREAKS IN THE CLOUDS FRIDAY NIGHT...AND PERIODS OF CLOUDS AND SUN
SATURDAY. HIGHS SATURDAY IN THE 80S...COOLER AGAIN IN HIGHER
ELEVATIONS.

SOME SHORT WAVE UPPER RIDGING AHEAD OF THE NEXT DEVELOPING UPPER
LOW APPROACHING FROM THE WESTERN GREAT LAKES LATER SATURDAY AND
SATURDAY NIGHT. SO...LESSENING COVERAGE TO ISOLATED SHOWERS AT
BEST LATER SATURDAY AND SATURDAY NIGHT. LOWS SATURDAY NIGHT IN THE
UPPER 50S TO 60S. APPROACHING UPPER LOW BRINGS MORE CLOUDS AND
INCREASING COVERAGE OF SHOWERS SUNDAY...BUT AGAIN...SOME PERIODS
OF CLOUDS AND SUN WILL ALLOW TEMPERATURES TO REACH THE 70S TO
LOWER 80S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE EXTENDED FCST FEATURES A VERY SHOWERY AND UNSETTLED PATTERN WITH
A PAIR OF CUTOFF LOWS IMPACTING THE FORECAST AREA.  CSTAR RESEARCH
ON WARM SEASON CUTOFF LOWS HAVE SHOWN THESE FEATURES TO BE VERY
PESKY AND TROUBLESOME IN TERMS OF GETTING THE SENSIBLE WEATHER
RIGHT.

THE FIRST H500 CUTOFF/CLOSED CIRCULATION SHIFTS EASTWARD OFF THE NEW
ENGLAND COAST SUNDAY NIGHT.  HOWEVER...ANOTHER CUTOFF LOW MOVES INTO
THE WRN-NRN GREAT LAKES REGION MONDAY MORNING BASED ON THE GFS/CAN
GGEM/ECMWF/GEFS MONDAY MORNING.  THIS LOOKS POTENTIALLY TO BE A
CLASSIC GREAT LAKES CUTOFF LOW FROM THE CSTAR RESEARCH...WHERE IT
SLOWLY CHURNS E/SE ACROSS THE GREAT LAKES REGION...AND INTO THE
UPPER MID ATLANTIC REGION INTO THE MID WEEK.  MONDAY SHOULD START
OUT FAIRLY DRY...BUT THE FIRST IMPULSE TIED TO THE CUTOFF...AND THE
OCCLUDED BOUNDARY IN CONNECTION TO THE DOWNSTREAM ONE COULD TRIGGER
SOME PM SHOWERS.  THE GFS DOESN/T PROG TOO MUCH INSTABILITY...WE
KEPT THUNDER OUT FOR NOW.

TUESDAY THRU WEDNESDAY...EACH DAY A VORT MAX ROTATING AROUND THE
CUTOFF WILL MOVE THROUGH THE FCST AREA.  THE GFS HAS LIFTED INDICES
OF -1 TO -3C TUE PM...AND -1C TO -5C ON WED OVER THE BULK OF THE
FCST AREA.  THE SURFACE BASED INSTABILITY EACH DAY IS IN THE
500-1000 J/KG RANGE...AND THE MID LEVEL LAPSE RATES ARE NOT SUPER
STEEP YET /AROUND 6C/KM/ DESPITE THE COLD POOL ALOFT. IT IS DAYS 5
AND 6...SO THESE MAY BE UNDERDONE A LITTLE THAT FAR OUT.  WE WILL
CONTINUE TO MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
HAZARDOUS WEATHER OUTLOOK.  THE CONVECTION WILL BE TIED TO THE
DIURNAL HEATING...SO WE KEPT THE THUNDER CHANCES IN THE GRIDS NOON
TO MIDNIGHT.  PRECIPITABLE WATER VALUES WILL BE RUNNING A BIT HIGH
IN THE 1-1.5 INCH RANGE...SO SOME HEAVY DOWNPOURS WITH THESE PWATS
ABOUT A STANDARD DEVIATION ABOVE NORMAL WILL ALSO BE POSSIBLE.

THURSDAY...THERE WILL STILL BE A CHANCE OF SHOWERS WITH THE CUTOFF
LOW LIKELY SOMEWHERE OVER NY/PA...POTENTIALLY LIFTING NORTHEAST INTO
NRN NEW ENGLAND AND SOUTHERN QUEBEC.  HOWEVER...ANOTHER DISTURBANCE
MOVING THROUGH THE LONGWAVE TROUGH UPSTREAM...MAY KEEP THE UNSETTLED
WEATHER THROUGH THE ENTIRE WORK WEEK.

OVERALL...TEMPS LOOK LIKE THEY WILL BE SLIGHTLY BELOW NORMAL WITH
GENERALLY H850 VALUES OF 10-12C WITH HIGHS IN THE 70S TO L80S...AND
LOWS IN THE 50S TO L60S ACROSS THE FCST AREA. PCPN DUE TO THE CUTOFF
LOOKS LIKE IT WILL BE ABOVE NORMAL.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 23Z/THU...MAINLY VFR CONDITIONS ARE PRESENT OUTSIDE OF ANY
SHOWERS/TSTMS. HOWEVER...ISOLATED MVFR/IFR VSBYS HAVE BEEN NOTED
WITHIN TSTMS. OVER THE NEXT 1-3 HOURS...WE EXPECT THE CLUSTER OF
SHOWERS/TSTMS ENTERING WESTERN PORTIONS OF THE FORECAST AREA TO
GRADUALLY WEAKEN...AND CONTINUE MOVING ESE. THIS MAY BRING AT LEAST
SOME MODERATE TO HEAVY SHOWERS...PERHAPS ACCOMPANIED BY SOME
THUNDER...TO KALB...AND KPOU. THESE SHOWERS/TSTMS SHOULD REMAIN S OF
KGFL BASED ON LATEST RADAR TRENDS.

ONCE THIS WEAKENING CLUSTER OF SHOWERS/STORMS MOVES S/E OF
REGION...ADDITIONAL SCATTERED SHOWERS/TSTMS ARE POSSIBLE LATER
TONIGHT...ESP TOWARD DAYBREAK FRI...TO THE N OF APPROACHING WARM
FRONT...AND E OF THE COLD FRONT. THIS...IN COMBINATION WITH ABUNDANT
LOW LEVEL MOISTURE...SHOULD LEAD TO AT LEAST MVFR VSBYS/CIGS AFTER
MIDNIGHT...ALONG WITH SOME CHANCE OF IFR VSBYS.

FOR FRI...ADDITIONAL ISOLATED TO SCATTERED SHOWERS/TSTMS ARE
EXPECTED...ESP THROUGH MIDDAY AT KGFL AND KALB...AND POSSIBLY UNTIL
MID TO LATE AFTERNOON AT KPOU...WHERE FROPA WILL OCCUR A BIT LATER.

WINDS WILL REMAIN FROM THE SE TO S OVERNIGHT AT LESS THAN 8
KT...ALTHOUGH LOCALLY STRONGER WIND GUSTS AND VARIATIONS IN
DIRECTION ARE POSSIBLE NEAR AND WITHIN ANY TSTMS. FOR FRI...WINDS
WILL BECOME SW...THEN SHIFT INTO THE W TO NW BY AFTERNOON IN THE
WAKE OF COLD FRONT...AT 8-12 KT. AGAIN...STRONGER GUSTS AND
VARIATIONS IN DIRECTION ARE EXPECTED IN AND NEAR TSTMS.

FRI...VFR/MVFR. CHC TSRAS...ESPECIALLY NEAR KPOU.
SAT-TUE...VFR/MVFR...SCATTERED SHOWERS/TSTMS.

&&

.FIRE WEATHER...
WARM AND HUMID CONDITIONS EXPECTED TOMORROW AND SATURDAY. THE
THUNDERSTORM THREAT WILL INCREASE THROUGH MUCH OF THE NIGHT AND
THROUGH TOMORROW. A COLD FRONT WILL MOVE ACROSS THE REGION LATER
ON TOMORROW.

THE WIND TODAY WILL BE LIGHT SOUTHERLY TONIGHT AND EARLY
TOMORROW...TURNING WEST TO NORTHWEST 5-15 MPH BY LATE FRIDAY.
WINDS WILL BE LIGHT NORTHWEST TOMORROW NIGHT...AND NORTH TO
NORTHWEST AT 10 TO 20 MPH SATURDAY.

RH VALUES WILL INCREASE TO NEAR 100 PERCENT TONIGHT AND DROP ONLY
TO ABOUT 40-55 PERCENT TOMORROW. H VALUES WILL INCREASE TO NEAR
100 PERCENT AGAIN TOMORROW TONIGHT AND DROP ONLY TO ABOUT 50 TO 70
PERCENT SATURDAY.

&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION
OVERNIGHT...FIRST AFFECTING AREAS MAINLY FROM ALBANY N AND W...THEN
SPREADING TO AREAS NEAR AND S/E OF ALBANY BY FRI MORNING...AND
LINGERING INTO THE EARLY/MID AFTERNOON HOURS. SOME OF THESE TSTMS
MAY PRODUCE LOCALIZED HEAVY RAINFALL...WHICH COULD LEAD TO MINOR
FLOODING WITHIN LOW LYING...POOR DRAINAGE AND URBAN AREAS.
OTHERWISE...ALTHOUGH MINOR RISES ARE POSSIBLE ON LARGER STEM
RIVERS...WE DO NOT ANTICIPATE SIGNIFICANT RISES AT THIS TIME.
HOWEVER...SHOULD ANY TSTM CLUSTERS DEVELOP AND TRAIN ACROSS ANY
PARTICULAR AREA...MORE SIGNIFICANT RISES COULD OCCUR.

ISOLATED TO SCATTERED SHOWERS AND TSTMS WILL CONTINUE OVER THE
WEEKEND AS AN UPPER LEVEL LOW REMAINS NEARBY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

NEAR TERM...NAS
Hazardous weather outlook, Jun 25, 7:12 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
812 PM EDT THU JUN 25 2009

CTZ001-013-MAZ001-025-VTZ014-015-260300-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN WINDHAM-EASTERN WINDHAM-
812 PM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT...WITH
FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH...LOCALLY HEAVY RAIN
AND SMALL HAIL. THE THUNDERSTORMS WILL BE MOVING EAST TO SOUTHEAST
AT 25 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH
SATURDAY...WITH FREQUENT LIGHTNING...GUSTY WINDS TO 40
MPH...LOCALLY HEAVY RAIN AND SMALL HAIL. THE THUNDERSTORMS WILL BE
MOVING EAST TO SOUTHEAST AT 25 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-038>043-048>050-082>084-VTZ013-260300-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
812 PM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
ADIRONDACKS...LAKE GEORGE AND SARATOGA REGION...AND SOUTHERN VERMONT.

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED LATE TONIGHT...WITH
FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH...LOCALLY HEAVY RAIN
AND SMALL HAIL. THE THUNDERSTORMS WILL BE MOVING EAST TO SOUTHEAST
AT 25 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH
SATURDAY...WITH FREQUENT LIGHTNING...GUSTY WINDS TO 40
MPH...LOCALLY HEAVY RAIN AND SMALL HAIL. THE THUNDERSTORMS WILL BE
MOVING EAST TO SOUTHEAST AT 25 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ047-051>054-058>061-063>066-260300-
SCHOHARIE-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
812 PM EDT THU JUN 25 2009

...SEVERE THUNDERSTORM WATCH 513 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT...
SCHOHARIE VALLEY...LAKE GEORGE AND SARATOGA REGIONS...EASTERN
CATSKILLS...MID HUDSON VALLEY AND TACONICS OF NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT A FEW OF WHICH COULD
BECOME SEVERE. MOST OF THE THUNDERSTORMS WILL CONTAIN FREQUENT
LIGHTNING...GUSTY WINDS TO 40 MPH...LOCALLY HEAVY RAIN AND SMALL
HAIL. A FEW OF THE THUNDERSTORMS COULD CONTAIN WINDS GREATER THAN
58 MPH AND HAIL THREE QUARTERS OF AN INCH OR LARGER. THE
THUNDERSTORMS WILL BE MOVING EAST TO SOUTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH
SATURDAY...WITH FREQUENT LIGHTNING...GUSTY WINDS TO 40
MPH...LOCALLY HEAVY RAIN AND SMALL HAIL. THE THUNDERSTORMS WILL BE
MOVING EAST TO SOUTHEAST AT 25 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 25, 6:00 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
700 PM EDT THU JUN 25 2009

NYZ084-252345-
SOUTHERN WASHINGTON NY-
700 PM EDT THU JUN 25 2009

...A STRONG THUNDERSTORM IN CENTRAL WASHINGTON COUNTY...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 40 MPH...FREQUENT LIGHTNING...AND A PERIOD OF HEAVY RAIN.
THIS STORM WAS LOCATED NEAR HUDSON FALLS...AND MOVING SOUTHEAST AT
15 MPH.

THE THUNDERSTORM WILL BE NEAR...
DUNHAM BASIN AND SMITHS BASIN BY 705 PM EDT
ADAMSVILLE AND DURKEETOWN BY 715 PM EDT
NORTH ARGYLE AND ARGYLE BY 725 PM EDT
GOOSE ISLAND BY 735 PM EDT
BELCHER BY 740 PM EDT
COSSAYUNA BY 745 PM EDT

JPV
Special weather statement, Jun 25, 6:03 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
703 PM EDT THU JUN 25 2009

NYZ063-064-252345-
EASTERN ULSTER NY-WESTERN ULSTER NY-
703 PM EDT THU JUN 25 2009

...A STRONG THUNDERSTORM IN EXTREME SOUTHERN ULSTER COUNTY...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 40 MPH...FREQUENT LIGHTNING...AND A PERIOD OF HEAVY RAIN.
THIS STORM WAS LOCATED 6 MILES WEST OF ELLENVILLE...AND MOVING
SOUTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
ELLENVILLE BY 715 PM EDT
WALLKILL BY 740 PM EDT
PLATTEKILL AND 6 MILES SOUTHWEST OF MODENA BY 745 PM EDT

JPV
Special weather statement, Jun 25, 7:10 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
810 PM EDT THU JUN 25 2009

NYZ058-059-260100-
EASTERN GREENE NY-WESTERN GREENE NY-
810 PM EDT THU JUN 25 2009

...A STRONG THUNDERSTORM IN CENTRAL AND EASTERN GREENE COUNTY...

AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 40 MPH...FREQUENT LIGHTNING...AND A PERIOD OF HEAVY RAIN.
THIS STORM WAS LOCATED 8 MILES NORTH OF NORTH-SOUTH LAKE
CAMPGROUND...OR ABOUT 11 MILES NORTHWEST OF CATSKILL...AND MOVING
EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
8 MILES NORTH OF NORTH-SOUTH LAKE CAMPGROUND BY 815 PM EDT
9 MILES NORTH OF HIGH FALLS BY 840 PM EDT

ONE HALF TO ONE INCH OF RAIN COULD FALL IN A SHORT AMOUNT OF TIME
WITH THIS STORM. PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS
WILL OCCUR.

JPV
Local storm report, Jun 25, 7:21 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
821 PM EDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             HUDSON FALLS            43.30N 73.58W
06/25/2009  E0.50 INCH       WASHINGTON         NY   PUBLIC

&&

KLIPTON
Special weather statement, Jun 25, 7:33 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
833 PM EDT THU JUN 25 2009

NYZ063>065-260115-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-WESTERN ULSTER NY-
833 PM EDT THU JUN 25 2009

...A STRONG THUNDERSTORM MOVING THROUGH EAST CENTRAL ULSTER AND
EXTREME WESTERN DUTCHESS COUNTIES...

AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 40 MPH...FREQUENT LIGHTNING...AND A PERIOD OF HEAVY RAIN.
THIS STORM WAS LOCATED NEAR OLIVEBRIDGE...OR ABOUT 8 MILES WEST OF
KINGSTON...AND MOVING SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
HURLEY BY 845 PM EDT
TILLSON AND KINGSTON BY 855 PM EDT
PORT EWEN AND 8 MILES NORTHEAST OF NEW PALTZ BY 900 PM EDT
STAATSBURG...HYDE PARK AND 8 MILES NORTH OF HIGHLAND BY 915 PM EDT

JPV
Special weather statement, Jun 25, 7:36 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
836 PM EDT THU JUN 25 2009

NYZ058>061-063-064-260115-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
WESTERN GREENE NY-EASTERN ULSTER NY-WESTERN ULSTER NY-
836 PM EDT THU JUN 25 2009

...STRONG THUNDERSTORMS IN EASTERN GREENE...WESTERN COLUMBIA AND
NORTHEAST ULSTER COUNTIES...

AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 40 MPH...FREQUENT LIGHTNING...AND A PERIOD OF HEAVY
RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF COXSACKIE TO ATHENS TO 7 MILES SOUTH OF HIGH FALLS...OR
ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF HUDSON TO HUDSON
TO SAUGERTIES...AND MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
HUDSON AND ATHENS BY 840 PM EDT
COXSACKIE BY 850 PM EDT
CLERMONT AND CLAVERACK BY 855 PM EDT
LIVINGSTON BY 900 PM EDT
KINDERHOOK AND PHILMONT BY 910 PM EDT
ANCRAM AND CHATHAM BY 915 PM EDT

JPV

The radar

The Albany radar (KENX), 45 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
June 25, 7:46 PM EST
Where
Greene County, 0.69 mi S of Catskill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.210, -73.870

Trees and wires were reported down on Grandview Avenue in Catskill due to strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171028.